Tardive Dyskinesia (TD)– is characterized by involuntary and abnormal movements of the tongue, lips, face, trunk, and extremities. Cases of TD are most commonly reported in psychiatric patients with long-term use of dopamine antagonist antipsychotic medication. Typical antipsychotics are most associated with the presentation of TD, however most atypical antipsychotics are also linked to the perpetuation of TD symptoms.
Approximately 20-50% of patients receiving antipsychotics go on to develop TD symptoms. Though antipsychotics can help to alleviate psychosis symptoms, the frequent occurrence of TD and consequent high incidence rate in these patients, can be significantly disruptive to patients’ lives – often preventing successful reintegration.
Alteration or switching of antipsychotic medication is a common approach to managing TD, but specific TD drugs have entered the market over recent years and offer an alternative strategy.
If a patient’s underling psychiatric disorder has been effectively well-controlled and now exhibits TD, should the primary treatment be changed, or should TD symptomatic treatment be added and why? How exactly does TD impact patients’ quality of life?
Dhir et al., 2017. ESTIMATION OF EPIDEMIOLOGY OF TARDIVE DYSKINESIA IN THE UNITED STATES (P2.018) Neurology. April 18, 2017; 88 (16 Supplement).
NINDS Tardive Dyskinesia Information Page.3/2018. https://www.ninds.nih.gov/Disorders/All-Disorders/Tardive-Dyskinesia-Information-Page Accessed June 11, 2018.